Massachusetts, 2020

Damaging Wind in Massachusetts, July 2, 2020

July 2, 2020 · NWS ALY · 1 event in 1 county or zone

A severe thunderstorm moved into western Massachusetts during the evening of July 2nd, resulting in a report of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A severe thunderstorm moved into western Massachusetts during the evening of July 2nd, resulting in a report of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 1:37 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 1:37 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
237 PM EDT Thu Jul 2 2020

.SYNOPSIS...
A weak cold front will move across the area tonight and tomorrow
with isolated to scattered thundertorms into this evening, then
another round of scattered showers and thunderstorms on Friday.
Mainly dry and warm weather can then be expected for the holiday
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered thunderstorms are developing over the Adirondacks this
afternoon south of a weak backdoor cold front that is dropping
south toward the area from Quebec. The atmosphere is moderately
unstable this afternoon into this evening with MLCAPE values
ranging mostly from 1000 to 2000 J/kg. One or two storms could
become strong or even marginally severe as deep layer shear
values around 30 kts will be enough for some storms to organize
into small convective clusters. In addition, steep low- level
lapse rates with DCAPE values from 1000 to 1200 J/kg could
result in some sneaky wet microbursts with localized damaging
wind gusts possible. The best chance for storms will be over
higher terrain where differential heating can result in some
small-scale enhanced lift. Otherwise, little-to-no large-scale
forcing today should keep storm coverage low with pops of 20 to
40 percent adequate for our area into this evening.  Scattered
storms will end across the area by mid- evening with mainly
clear skies developing overnight although some clouds may
increase from the north later tonight with the approach of the
cold front.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Weak frontal boundary will slide across the area on Friday
while a mid-level short wave digs southeast from Quebec in
northwest flow aloft. This forcing should result in another
round of showers and thunderstorms firing during the afternoon.
This will be a rather weak and subtle frontal boundary, and
determining the exact location of storms Friday afternoon at
this point is not easy, although the latest round of operational
modelling seems to be targetting the southern half of our area.
Forcing aloft should be sufficient for high chc pops for the
entire area Friday afternoon, while the highest pops will be
over terrain in the south closer the surface front including the
Catskills and Litchfield Hills. Conditions will once again be
rather warm and muggy with high temperatures in the 80s and dew
points in the mid to upper 60s.

Saturday through Sunday appears to be mainly dry and quite warm
as our area will be near the northeast edge of a large upper
level ridge covering the central CONUS. The best chance for a
thunderstorm during this period will be Sunday afternoon as a
short wave rotates southeast around the northeast rim of the
ridge. Otherwise temperatures will be a bit above normal through
this period with highs mainly 85 to 90 and lows mostly in the
60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
During the extended period, our region will be situated along the
northern periphery of strong upper level ridging that extends across
much of the central and eastern CONUS.

While there may be a slight to low chance each day of a diurnally-
driven shower or thunderstorm, coverage of storms is expected to be
rather low due to limited forcing.  The best chance may be towards
later in the week (Wednesday, Thursday or Friday), as some upper
level disturbances rotating through the zonal flow aloft will move
across the area and provide more lift and coverage of storms.  The
timing of these subtle feature is still rather uncertain, so which
day will be most active is still unknown at this time. Showers and
storms should diminish after the evening hours, so most overnight
hours look to be dry through the week.

Temperatures are expected to be above normal through the week.  850
hpa temps will rise from around 15 to 17 C on Monday to 18 to 20 C
for the rest of the week.  This should allow temps to reach into the
upper 80s to low 90s for highs in valley areas.  Overnight lows will
remain muggy in the 60s to low 70s.  With dewpoints in the 60s
through the week, it will feel rather muggy and sticky each day.
Will need to watch for heat index values getting close to the mid
90s by the middle to latter portion of the week and heat advisory
statements could be needed at some point.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions ongoing this afternoon with a backdoor cold front
pushing southward towards to the Canadian/NY border. As a
result, scattered showers and thunderstorms are possible this
afternoon which is why we have included VCSH starting around
20UTC at GFL, ALB and PSF. Given how far north the front is
located, we chose not to include the chances for showers at POU.
In addition, since thunderstorms activity should be isolated to
scattered, we did not include VCTS at this time. However, we
will amend the latest TAFs based on radar trends and coverage.

As the backdoor cold front sinks southward into New York State
tonight, chances for isolated showers linger so continued the
VCSH mention through most of the night. Once the front reaches
the TAF terminals from north to south by 09 - 11 UTC, ceilings
will likely become MVFR at GFL, PSF and ALB. The lowest ceilings
are expected at PSF and GFL and we showed the potential for
near IFR ceilings with a mention of SCT010. We did not have
enough confidence for MVFR ceilings at POU so we only show
SCT025.

MVFR ceilings should improve to VFR by late morning tomorrow but
showers and thunderstorms will once again have the potential to
develop towards the end of the TAF period. Current confidence
for the showers and storms to be tied to the terrain initially
which is why we only showed a PROB30 for -TSRA at PSF.

Winds will be north-northwest today near or less than 5kts through
today (higher in any thunderstorms) before becoming near calm
tonight. Winds should become north-northeast late tonight into
early tomorrow morning once the backdoor cold front pushes
through the region and be sustained near or less than 5kts.

Outlook...

Friday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Independence Day: Low Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A cold front in Canada will drop south today through Friday.
Above normal temperatures and isolated thunderstorms are
expected today. Temperatures near normal Friday with scattered
thunderstorms as the cold front tracks through our region.
Mainly dry weather and slightly above normal temperatures are
expected for the holiday weekend.

The RH values will be 40 to 55 percent this afternoon, and then
increase to 80 to 100 percent Friday morning. RH values will
drop to 55 to 70 percent Friday afternoon with scattered
thunderstorms.

The winds will be north to northwest at 15 mph today before
become light tonight. Winds become northeast to east Friday at
15 mph or less.

&&

.HYDROLOGY...
Widespread hydrological issues are not expected on the main
stem rivers the next several days for the ALY Hydrological
Service Area.

Much of the HSA remains in either Abnormally Dry or Moderate
Drought category per the latest US Drought Monitor issued last
Thursday. Most rivers remain below the 25th percentile of 7-day
average streamflow.

Very warm and mainly dry weather is expected today, isolated
showers and thunderstorms cannot be ruled out especially over
the higher terrain. Additional rainfall is expected on late
Thursday night into Friday with a back door cold front.

Some locally heavy rainfall is possible from any thunderstorms
on Friday. Basin average rainfall my range from a few tenths to
up to an inch. Drier weather is expected on the holiday weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...JPV
AVIATION...Speciale
FIRE WEATHER...MSE
HYDROLOGY...NAS
Hazardous weather outlook, Jul 2, 1:53 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
253 PM EDT Thu Jul 2 2020

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-
VTZ013>015-031900-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Bennington-Western Windham-Eastern Windham-
253 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will occur late this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a chance of thunderstorms Friday afternoon into the
early evening. There is a Marginal Risk for severe thunderstorms
with large hail and damaging winds. Locally heavy rain is also
possible in thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-041>043-083-084-031900-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-
253 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will occur late this afternoon into this
evening. The strongest storms could produce localized damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a chance of thunderstorms Friday afternoon into the
early evening. There is a Marginal Risk for severe thunderstorms
with large hail and damaging winds. Locally heavy rain is also
possible in thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MSE

In the hours before

Special weather statement, Jul 2, 4:35 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Albany NY
535 PM EDT Thu Jul 2 2020

MAZ001-VTZ013-022200-
Northern Berkshire-Bennington-
535 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE AND
SOUTHWESTERN BENNINGTON COUNTIES...

At 534 PM EDT, a strong thunderstorm was located near Stamford, or
near North Adams, moving south at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Adams, Adams, Williamstown, Pownal, Cheshire, Stamford,
Florida, Savoy, New Ashford, Berkshire, Lanesborough, Windsor,
Hairpin Turn, Greylock, Soldiers Memorial Field, Cheshire Harbor,
Arnoldville, Braytonville, Zylonite and Bowens Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4255 7298 4253 7297 4250 7298 4247 7325
      4283 7327 4286 7303 4274 7298 4274 7302
      4270 7302 4270 7297 4269 7296 4269 7298
      4267 7300 4266 7298 4267 7296 4264 7295
TIME...MOT...LOC 2134Z 351DEG 23KT 4278 7314

CS
Local storm report, Jul 2, 4:36 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
536 PM EDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 N SCHUYLERVILLE       43.16N  73.58W
07/02/2020                   WASHINGTON         NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN AT ROUTE 4 AND FORT MILLER RD

&&

EVENT NUMBER ALY2002513

IAA
Local storm report, Jul 2, 4:50 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     SYCAWAY                 42.74N  73.66W
07/02/2020                   RENSSELAER         NY   SOCIAL MEDIA

            TREE SNAPPED ON GREENE ST

&&

EVENT NUMBER ALY2002514

IAA
Local storm report, Jul 2, 4:52 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
552 PM EDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     GLENS FALLS             43.31N  73.64W
07/02/2020                   WARREN             NY   NEWSPAPER

            TREE SPLIT ON RIDGE ST NEAR QUEENSBURY HOTEL

&&

EVENT NUMBER ALY2002515

IAA
Local storm report, Jul 2, 4:53 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     3 NE QUEENSBURY         43.39N  73.64W
07/02/2020                   WARREN             NY   NEWSPAPER

            TREE DOWN ON VEHICLE ON MEADOWBROOK RD

&&

EVENT NUMBER ALY2002516

IAA
Special weather statement, Jul 2, 5:01 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
601 PM EDT Thu Jul 2 2020

NYZ058>060-022230-
Eastern Greene-Western Columbia-Western Greene-
601 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL COLUMBIA AND GREENE
COUNTIES...

At 601 PM EDT, a strong thunderstorm was located 8 miles west of
Coxsackie, or 11 miles northwest of Catskill, moving south at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hudson, Catskill, Livingston, Coxsackie, Athens, North-South Lake
Campground, Cairo, Durham, Germantown, Tannersville, Burden Dock,
Maplecrest, Burden, Round Top, Result, Earlton, Kiskatom, Sunside,
Climax and Cairo Junction.

This includes Interstate 87 between exits 21 and 21B.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4211 7392 4213 7391 4218 7400 4216 7401
      4217 7404 4212 7407 4212 7417 4241 7425
      4246 7383 4210 7374
TIME...MOT...LOC 2201Z 355DEG 28KT 4237 7398

CS

The radar

The Albany radar (KENX), 67 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 2, 5:02 PM EST
Where
Berkshire County, 1.23 mi NW of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.460, -73.270

A large tree was snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909096.